Acetaminophen (paracetamol) and ibuprofen are both good medicines, and both provide the same basic relief from fever and pain, even though they have different chemical structures and side effects. Ibuprofen is recommended only for babies 6 months and older.
Ibuprofen Ibuprofen works by limiting the body's production of fatty acids called prostaglandins. In addition to reducing fever, body aches, and pain caused by prostaglandins, ibuprofen reduces inflammation (swelling and redness).
It's slightly more powerful and longer lasting than acetaminophen. Because of this, it can be taken only every six to eight hours and no more than three times in a 24-hour period. In fact, the American Academy of Pediatrics (AAP) doesn't recommend ibuprofen for babies under 6 months, because it's harder to tell how ill a child is if his temperature and irritability are "masked" for an extended period.
One drawback to ibuprofen, assuming your child is old enough to take it, is that if he isn't eating well and he takes it regularly, it can irritate his stomach. If he seems to have a sensitive tummy, you might want to give it to him with food or a feeding.
Acetaminophen Like ibuprofen, acetaminophen reduces fever, body aches, and pain. Unlike ibuprofen, it doesn't reduce inflammation. Acetaminophen is milder on the digestive tract and causes no stomach problems, so you don't need to give it to your child with food.
In large doses, however, acetaminophen is very toxic to the liver. Doctors recommend giving your child the fewest number of doses needed to keep him comfortable – at most, every four to six hours, and no more than five times in a 24-hour period.
If your child is also taking another medicine, avoid a potentially fatal overdose by making sure that medicine doesn't also contain acetaminophen.
Getting the dose right Parents sometimes accidentally overdose their children by using the wrong dispensing device. For example, infant drops should only be given with the dropper that comes with the product – using a spoon makes it too easy to give an overdose. And some forms of the medicine are stronger than others. Infant drops are stronger than "children's elixir," for example.
(Editors' note: Acetaminophen infant drops are being phased out and replaced by an infant liquid that's less concentrated. Find out how to tell the difference between old and new infant acetaminophen, and use ourdosage chart to find the correct dose by weight.)
Whether you give your child acetaminophen or ibuprofen, giving the correct dose (based on weight) at the correct intervals is crucial. This can be trickier than it sounds, so call the doctor if you're unsure. And do ask the doctor before giving it to your child if he's younger than 3 months. A baby that young needs to be checked for serious illness.
Comment: In India acetaminophen is available commonly as Crocin & Calpol. There can be confusion between some brands like Babygesic (Acetaminophen) and Ibugesic (Ibuprofen) hence this article differentiating the two medicines is important.
It is also important to remember that while acetaminophen (paracetamol) is available in drops , there is no such preparation for Ibuprofen.